• Admin

When your patients gets in touch with the FBI

A 16 year old male presents to the ER with palpitations, dizziness and nausea. Symptoms are ongoing for 20 minutes. Such episodes have been coming and going over the past months, but usually resolved within minutes. When the patient enters the ER symptoms aggravate and the patient becomes pre syncopal, pale and sweaty.


The immediately taken ECG reveals the following:




You see a fast, broad and irregular rhythm. This is FBI tachycardia (Fast Broad Irregular). This rhythm can appear when an accessory pathway (WPW syndrome) is present that allows for fast integrate conduction. In case of atrial fibrillation, integrate conduction via the accessory pathway may produce fast ventricular rates (up to 300 bpm and even VF) with irregular conduction (AF impulses reaching the refractory period of the accessory pathway now and then) and a wide QRS morphology (pre excitation of the ventricles leads to bundle-branch-block).


FBI tachycardia is not very common in pediatric patients since atrial fibrillation is rare in this young cohort. However, AF may appear in young people (for example in association with alcohol ingestion - "Holiday Heart Syndrome") and can also appear as a side effect of Adenosine bolus for SVT therapy!

Therefore, when administering adenosine in a patient with SVT and a known pre excitation pattern (WPW syndrome) you may want to attach defibrillator patches first.


FBI tachycardia usually is not tolerated well and may lead to hemodynamic compromise quickly. Therefore, electrical cardioversion is considered the therapy of choice (1-2 J/kg synchronized cardioversion).

As in our case, the patient responded well to synchronized CV, resulting in prompt termination of FBI tachycardia and restoration of sinus rhythm (showing pre excitation pattern - WPW syndrome).

66 Ansichten0 Kommentare

Aktuelle Beiträge

Alle ansehen